Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Springfield, MO

July 9, 2004Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 9, 2004, 10:40 AM CDT for Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 10:40 AM CDT (15:40 UTC)
Expired
Jul 9, 2004, 4:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091541
FFWSGF
MOC145-092145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 445 PM CDT.

* AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAS FALLEN...BUT
  AN ADDITIONAL ONE TO THREE INCHES IS POSSIBLE WITH NEARLY 
  STATIONARY THUNDERSTORMS OVER NEWTON COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...NEOSHO...DIAMOND...FAIRVIEW...GRANBY...LEAWOOD...  
  SAGINAW...NEWTONIA AND RACINE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. AS A RESULT...NEWTON COUNTY IS 
ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3706 9463 3675 9461 3675 9405 3705 9406

$$

BOOKBINDER
2 follow-up statements
000 
WGUS73 KSGF 091935
FFSSGF
MOC009-119-145-092115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT FRI JUL 9 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 415 PM CDT FOR 
MCDONALD...BARRY COUNTIES...AND UNTIL 445 PM CDT FOR NEWTON COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF RAINFALL...OCCASIONALLY MODERATE AT TIMES...ACROSS THE 
WARNED AREA. DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN 
FELL FROM NEAR POWELL...NORTHEAST TO WHEATON AND PURDY 
MISSOURI...AND OVER 1.50 INCHES FELL FROM NEAR ANDERSON...NORTHWARD 
TO NEOSHO. 

ALTHOUGH LOCAL LAW ENFORCEMENT OFFICIALS INDICATED NO FURTHER 
FLOODING AROUND THE NEOSHO AND PURDY AREAS THAT EARLIER HAD LOW 
WATER CROSSING FLOODED...OR ROADS CLOSED DUE TO THE EXCESSIVE 
RAINFALL...ANY ADDITIONAL RAINFALL WILL AGGRAVATE ANY SMALL STREAMS 
AND CREEKS IN THESE AREAS. 

RAINFALL RATES OF ONE TENTH...TO LOCALLY ONE QUARTER OF AN INCH PER 
HOUR WILL FALL ACROSS SOUTHERN MCDONALD AND SOUTHERN BARRY COUNTIES 
THROUGH 4 PM...CAUSING ADDITIONAL FLOODING PROBLEMS. 

REMEMBER...RUNOFF FROM THE EXCESSIVE RAINFALL EARLIER TODAY WILL 
CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR 
LOW WATER CROSSINGS. 

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

$$

JLT
000 
WGUS73 KSGF 092113
FFSSGF
MOC119-145-092130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MCDONALD AND NEWTON
COUNTIES WILL BE ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:16 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 3:16 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT FRI JUL 9 2004

.DISCUSSION...
GREETINGS FROM THE VALLEY OF MCVS. ANOTHER VERY CHALLENGING FORECAST
THIS MORNING AS WELL DEFINED MCV JUST SOUTH OF SGF SEEMS TO BE GOING
NOWHERE FAST, WHILE HUGE MCS MOVING INTO EASTERN KANSAS AND NEBRASKA
HAS GENERATED A STRONG COLD POOL AND ANOTHER MCV WILL LIKELY EMERGE
LATER THIS MORNING. HOW THESE 2 FEATURES INTERACT IS THE KEY TO
TODAYS FORECAST. SOUTHERN EDGE OF KANSAS MCS SHOULD PROPAGATE SSE TO
SOUTH AS LLJ VEERS THIS MORNING. THINK THAT EASTERN EDGE OF
WEAKENING CONVECTION SHOULD MOVE INTO SE KANSAS BY AROUND 12Z, BUT
HOW THIS LINE REACTS TO WELL DEFINED AND DEEP EASTERLY MID LEVEL
FLOW AROUND SGF MCV IS UNKNOWN. IN ANY CASE, SLIGHTLY ELEVATED CAPE
OF AROUND 1200 J/KG WILL LAST BEYOND DAWN AS REMNANTS OF LINE
APPROACH, SO THINK AT LEAST HI CHANCE POPS WARRANTED ACROSS NWRN CWA
THIS MORNING. FOR LATER IN THE DAY, 06Z ETA DOES INITIALIZE BOTH
MCVS WELL, AND DOES A FUJIWARA STYLE INTERACTION, BRINGING THE SGF
VORT A BIT NORTH WHILE THE KANSAS VORT SLIDES SWD INTO CENTRAL OK.
STEEP LAPSE RATES YIELD MIDDAY ML CAPES OF OVER 1000 J/KG EVEN WITH
MODEST RECOVERY OF SURFACE TEMPS TO THE UPPER 70S. THINK SCATTERED
CONVECTION A GOOD BET THROUGH THE AFTERNOON, ESPECIALLY OVER THE WRN
HALF OF THE CWA CLOSEST TO THE MCVS. WILL CONTINUE FLOOD WATCH IN SE
KANSAS AND FAR SW MO COUNTIES. OVERNIGHT CONVECTION DID NOT
MATERIALIZE, BUT AM LEARY OF CANCELLING WATCH ATTM WITH KANSAS MCS
APPROACHING.

WEAKNESS IN THE 500 MB SUBTROPICAL RIDGE CONTINUES OVER AREA THROUGH
SATURDAY NIGHT, AND WITH LACK OF CAP, THINK THAT PULSE TYPE
THUNDERSTORMS ARE A GOOD BET SATURDAY. 06Z ETA SOUNDING BROUGHT TO
85/70 YEILDS SBCAPE OF 2500 J/KG SATURDAY AFTERNOON WITH NO CAP. ETA
CONTINUES TO SHOW REMNANTS OF MCV OVER AREA, AND EVEN WEAK FORCING
COULD EASILY TRIGGER CONVECTION IN SUCH AN UNSTABLE AND UNCAPPED
ATMOSPHERE.

MID LEVEL TROUGH FILLS A BIT ON SUNDAY AS THICKNESSES INCREASE 10 TO
20 GPM, BUT CHANCE POPS STILL LOOK WARRANTED AS BL AIRMASS CHANGES
LITTLE AND TROUGH IS STILL EVIDENT. 00Z GFS AND ECMWF RUNS SHOW A
WARMUP EARLY IN THE WORK WEEK AS HEIGHTS BUILD, THEN THE RIDGE GETS
BEATEN DOWN BY 00Z FRIDAY AND A COLD FRONT EDGES INTO THE AREA.

BROWNING

&&

.AVIATION...
MCV OVER SOUTHERN MO IS DRIFTING ONLY VERY SLOWLY SOUTH TONIGHT.
PROFILERS INDICATE A 35 KNOT 850MB JET EXTENDING FROM THE RED RIVER
INTO NORTHEAST KS AND NW MO. ANOTHER CONVECTIVE COMPLEX CONTINUES TO
PUSH SOUTHEAST AT 30 TO 40 KNOTS INTO EAST CENTRAL KANSAS TAKE AIM
AT THE KSGF/KJLN AGAIN TOWARDS SUNRISE WITH GUSTY WINDS AND
MVFR/LOCALIZED IFR CONDITIONS WITH HEAVIER SHRA/TSRA.

DA/SSL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FAR SOUTHWEST MO THROUGH TODAY.
KS...FLOOD WATCH THROUGH TODAY.

WFO SGF
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI JUL 9 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS MORNING
  INTO MIDDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM THIS
  AFTERNOON.

  DISCUSSION:

  A LINE OF STRONG THUNDERSTORMS IN EAST CENTRAL KANSAS WILL TRACK
  SOUTHEASTWARD ACROSS THE REGION THIS MORNING. ALTHOUGH SEVERE
  WEATHER IS NOT EXPECTED, FREQUENT CLOUD TO GROUND LIGHTNING AND
  VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THE GREATEST
  THREAT FOR HEAVY RAIN WILL BE ACROSS FAR SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI. RAINFALL OF UP TO 2 INCHES ACROSS THIS REGION
  ON THURSDAY HAS LEFT THE GROUND NEARLY SATURATED, AND ADDITIONAL
  HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLOODING.
  AS CLOUDS THIN AFTER THE MORNING STORM COMPLEX MOVES OUT OF THE
  AREA, THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND
  SCATTERED LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT THROUGH TODAY
  FOR AREAS GENERALLY WEST OF A FORT SCOTT TO LAMAR TO POWELL LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN BOTH SATURDAY AND
  SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL BE
  FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 9, 10:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT FRI JUL 09 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            1 S WHITAKERVILLE       38.21N 93.37W
07/09/2004                   BENTON             MO   DEPT OF HIGHWAYS

            8 INCHES OF WATER OVER HWY 83.

GF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:48 PM CDTSevere Thunderstorm WarningSGFHowell42 min
Jul 8, 9:35 PM CDTFlash Flood WarningSGFHowell6 hr
Jul 9, 9:29 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 9, 9:48 AM CDTSevere Thunderstorm WarningSGFGreene42 min
Jul 9, 12:09 PM CDTFlash Flood WarningSGFBarry, McDonald5 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.